Type I Kounis Syndrome Triggered by Iodinated Contrast During Coronary Angiography: A Case Report

Álvaro Taveras Franco (1) , Katherine Minaya (2) , Franyelis Ortega (3) , Angelita García (4) , Jesús Echavarría (5) , Aura Flores (6) , Omarlyn Ruiz (7) , Rogers Echavarría (8) , Eliscer Guzmán (9)
(1) a:1:{s:5:"en_US";s:34:"Hospital Metropolitano de Santiago";} , Dominican Republic
(2) Cardiology Unlimited , United States
(3) Cardiology Unlimited , United States
(4) Cardiology Unlimited , United States
(5) Cardiology Unlimited , Dominican Republic
(6) Cardiology Unlimited , United States
(7) Cardiology Unlimited , Dominican Republic
(8) Cardiology Unlimited , United States
(9) Cardiology Unlimited , United States

Abstract

Kounis syndrome is a rare and underrecognized condition in which acute coronary events occur alongside hypersensitivity reactions, often triggered by allergens such as contrast media. We report the case of a 79-year-old man with hypertension and no known allergies who developed type I Kounis syndrome during a repeat coronary angiography. After administration of iodinated contrast, the patient experienced a generalized erythematous rash, bronchospasm, and subsequent chest pain with hypotension and complete atrioventricular block. Electrocardiogram revealed ST-segment elevation in the inferior leads, and angiography showed diffuse severe spasm of the right coronary artery, with no signs of restenosis or thrombosis. The episode was partially relieved with intracoronary nitroglycerin and verapamil, followed by continuous nitrate infusion. No elevation in cardiac biomarkers was detected. He was successfully treated with corticosteroids, antihistamines, vasodilators, and discharged without recurrence. The absence of myocardial necrosis and the presence of reversible vasospasm confirmed a diagnosis of type I Kounis syndrome. This case highlights the importance of early recognition and dual management of allergic and cardiac components in similar presentations. Physicians should maintain high suspicion for Kounis syndrome in patients developing acute coronary symptoms after exposure to potential allergens, even in the absence of prior allergic or vasospastic history.

Full text article

Generated from XML file

Authors

Álvaro Taveras Franco
alvarotaveras73@gmail.com (Primary Contact)
Katherine Minaya
Franyelis Ortega
Angelita García
Jesús Echavarría
Aura Flores
Omarlyn Ruiz
Rogers Echavarría
Eliscer Guzmán
Taveras Franco, Álvaro, Minaya, K., Ortega, F., García, A., Echavarría, J., Flores, A., Ruiz, O., Echavarría, R., & Guzmán, E. (2025). Type I Kounis Syndrome Triggered by Iodinated Contrast During Coronary Angiography: A Case Report. Journal of Medical Case Reports and Reviews, 8(7), 1522–1525. https://doi.org/10.52845/JMCRR/2025/8-7-5
Copyright and license info is not available

Article Details

Most read articles by the same author(s)